Illinois, 2020Flood in Illinois, April 28 to 30, 2020
April 28 to 30, 2020 · NWS PAH · 1 event in 1 county or zone
The Mississippi River rose back above flood stage near the end of the month. Heavy rain during the second half of the month caused rises on the river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River rose back above flood stage near the end of the month. Heavy rain during the second half of the month caused rises on the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 4:17 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 28, 4:17 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
517 PM CDT Tue Apr 28 2020
.UPDATE...
Issued at 515 PM CDT Tue Apr 28 2020
Updated for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 255 PM CDT Tue Apr 28 2020
Our main challenge in the near term will be with the potential for
severe thunderstorms later this evening and overnight. There is also
some concern for localized flash flooding.
CAMs remain in fairly good agreement with the development of a
squall line or broken line of storms off to our west/northwest late
this afternoon and early evening. This line looks like it will enter
our western counties around 9-10 PM and progress eastward across the
rest of the region into the overnight hours.
Instability will be greatest this evening over southeast Missouri
and southwest Illinois, and will quickly wane by around midnight.
Most models depict essentially no sfc CAPE left after midnight so
the severe threat for the eastern half of the region looks quite
low. Damaging winds look to be the greatest threat with the line,
but some large hail will also be possible given the decent mid level
lapse rates. Can't completely rule out a brief tornado, but that
potential looks rather low.
There is also a risk for some localized flash flooding to develop,
especially in areas that see training of convection. Most areas will
likely receive 1-1.75" for the event, but given the setup the
potential for a few 2"+ amounts is possible.
Precipitation will gradually end from west to east overnight into
the morning hours on Wednesday. However, with the upper level low
parked to our north, wrap around showers and isolated thunderstorms
will spread back into the region by the afternoon tomorrow. Given
the cold air aloft, and mid level lapse rates of 7.5-8C, some small
hail will be possible with a few of the stronger cells.
Pesky shower activity looks to continue into Wednesday night and
Thursday, mainly in our northeastern counties. Clouds may linger
much of the day on Thursday in our east.
Temperatures will be cooler the next couple of days, with highs
generally in the 60s and lows falling from the 50s tonight into the
40s on Wednesday night. Breezy conditions will continue with wind
gusts of 20 to 30 mph on Wednesday and up around 20 mph on
Thursday.
.LONG TERM...(Thursday night through Tuesday)
Issued at 255 PM CDT Tue Apr 28 2020
Thursday night, we'll see our trof of cool/wet weather moving east,
effectively ending our pops and setting us up for the coming thermal
recovery. Driven by record breaking heat across the Southwest U.S.,
we'll see this air spill across the Plains and toward/into our neck
of the woods heading into the weekend. Friday is the transition day
with temps moving closer to seasonal norms, then Saturday and Sunday
we start to see the warmer airmass (albeit modified), with 80s
making an appearance. It's dry to start the weekend, then the
transitory flow pattern setup leads to increasing activity by
Sunday, as pops return to the forecast. Dew points and columnar
moisture on the rise, we could see potential for locally heavy rains
setting up Sunday. While deterministic models suggest a quick system
passage with diminishing pops/ending pcpn Monday, the blend/ensemble
approach lingers some pops. We'll split the diff with our collab
neighbors, which makes for a lingering (smaller) chance pop Monday-
Monday night and then another wave of energy/return chance pop
Tuesday.
&&
.AVIATION...
Issued at 515 PM CDT Tue Apr 28 2020
Restrictions will be fast incoming tonight as a line of
thunderstorms approaches from the west. The 00Z TAF set was fine
tuned for latest CAM/model approach of this line calibrated with
real time, which made for minor 1-2 hour adjustments mostly.
Anticipated a few hours possibility of IFR cigs/vsbys with the
actual line during the 05Z (West) thru 09Z (East) arrival. Wind
shift fropa/lingering restricted cigs/vsbys will ensue for 3-6
hours afterward, with relative mid to late morning improvements
short-lived. Another deterioriation of cigs/vsbys in heavier/more
shower activity during the pm planning phase hours is expected.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 28, 2:23 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 PM CDT Tue Apr 28 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 PM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
There is a chance for thunderstorms this evening and overnight.
Severe thunderstorms are possible with damaging winds and large
hail. Torrential rainfall may also lead to some localized flash
flooding risk with any training of convection.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a threat for isolated thunderstorms on Wednesday,
primarily during the afternoon hours. The main hazards would be
heavy rainfall, lightning, and small hail.
Non-thunderstorms wind gusts up around 30 mph are possible on
Wednesday afternoon, especially across the western half of the
region.
Thunderstorms return to the forecast late this weekend into early
next week. Lightning and locally heavy rain will be the primary
storm hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required late this evening and overnight,
especially over southeast Missouri and southwest Illinois.
In the hours before
Special weather statement, Apr 28, 8:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
955 PM CDT Tue Apr 28 2020
ILZ075-080-081-290345-
Perry IL-Franklin IL-Jefferson IL-
955 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...JEFFERSON AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1045 PM CDT...
At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Woodlawn to near Ashley
to near Sparta. Movement was southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mount Vernon, Benton, Du Quoin, Pinckneyville, Christopher, Rend Lake
Area, Sesser, Woodlawn, Bluford, Valier, West City, Tamaroa,
Willisville, Ina, North City, Buckner, Dix, Cutler, Waltonville and
Bonnie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Illinois.
LAT...LON 3847 8871 3826 8870 3797 8895 3796 8957
3798 8960 3822 8959 3821 8915 3847 8914
TIME...MOT...LOC 0255Z 300DEG 18KT 3846 8895 3827 8923 3815 8965
RJPFlood, Alexander
- When
- April 28, 9:00 PM CST to April 30, 11:59 PM CST
- Where
- Alexander County, Thebes to 1.84 mi N of Thebes Jct
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Minor flooding occurred on the Mississippi River. Some low-lying farmland and fields were inundated. The river continued rising into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883433.